Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

June 4, 2012Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 4, 2012, 12:39 AM CDT for Cherokee County, Etowah County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2012, 12:39 AM CDT (05:39 UTC)
Expired
Jun 4, 2012, 1:30 AM CDT
In force
51 min
Issued by
NWS Birmingham, AL

Counties Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS84 KBMX 040539
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CDT MON JUN 4 2012

ALZ018-020-040630-
CHEROKEE AL-ETOWAH AL-
1239 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 130 AM CDT...

AT 1235 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MENTONE TO LITTLE RIVER
FALLS TO 6 MILES NORTH OF SAND ROCK TO 7 MILES NORTHWEST OF TABOR
ROAD TO 6 MILES NORTHEAST OF BOAZ...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CEDAR BLUFF...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...
  GADSDEN...
  RAINBOW CITY...


&&

LAT...LON 3397 8539 3396 8549 3394 8550 3397 8574
      3394 8574 3395 8588 3391 8590 3392 8595
      3387 8600 3418 8619 3421 8610 3421 8585
      3425 8584 3426 8578 3438 8563 3449 8558
      3453 8552
TIME...MOT...LOC 0540Z 312DEG 41KT 3455 8554 3441 8556
          3430 8570 3424 8587 3423 8605

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 3, 11:53 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 3, 11:53 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CDT SUN JUN 3 2012

.UPDATE...
FOR AVIATION

&&

.DISCUSSION...

EARLIER MCS QUICKLY DISSIPATED AS IT MOVED INTO EAST ALABAMA AND
ALL COUNTIES HAVE BEEN REMOVED FROM WATCHES. THUNDERSTORMS ARE
DEVELOPING RAPIDLY UPSTREAM OVER WESTERN TENNESSEE AND ARKANSAS.
SUPERCELLS OVER WESTERN TENNESSEE ARE MOVING MOSTLY EASTWARD...AND
DO NOT EXPECT THIS ACTIVITY TO HAVE ANY IMPACT ON CENTRAL ALABAMA
COUNTIES THRU MIDNIGHT. THE NEXT MCS IS FORMING OVER ARKANSAS AND
SHOULD IMPACT NORTHWEST ALABAMA BY 09Z. LATEST MES0SCALE MODELS SHOW
AN ENHANCED AREA OF 0-3KM STORM RELATIVE HELICITY JUST AHEAD OF
THE LEADING EDGE OF THE OUTFLOW BOUNDARY AS IT MOVES ACROSS NORTH
ALABAMA...AND HAVE ADDED AN ISOLATED TORNADO THREAT FOR NORTHERN
COUNTIES. IT WILL BE INTERESTING TO SEE IF EARLIER MCS HAS A
BEARING ON THE TRACK ON NEXT MCS.

58/ROSE

&&

.AVIATION...

VFR CONDITIONS WILL GENERALLY CONTINUE FOR THE NEXT 24 HRS.
COMPLEX OF STORMS OVER SOUTHERN TN AND NORTHERN AL WILL CONTINUE
TO DIVE SOUTHEAST THROUGHOUT THE OVERNIGHT HOURS AND EFFECT THE
NORTHERN TERMINALS (KBHM KEET KTCL AND KANB) AROUND 08-10Z. MVFR
TO IFR CONDITIONS WILL BE POSSIBLE WHEN TERMINALS ARE DIRECTLY
IMPACTED BY THUNDERSTORMS. INCLUDED TEMPO GROUP TO ACCOUNT FOR
THESE CONDITIONS. SOME MODELS ARE HINTING AT THUNDERSTORMS ENDED
TOMORROW AFTERNOON. HOWEVER...CONFIDENCE STILL REMAINS LOW ABOUT
THE EXACT END TIME FOR VCTS. LATER TAF ISSUANCES AND AMENDMENTS
WILL CONTINUE TO REFINE TIMING.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  81  68  83  59 /  70  80  60  20  10
ANNISTON    68  83  69  84  62 /  50  70  60  30  20
BIRMINGHAM  70  84  70  84  63 /  50  70  60  40  20
TUSCALOOSA  69  90  71  87  65 /  40  60  50  50  20
CALERA      69  86  71  84  65 /  40  60  50  50  20
AUBURN      69  88  70  83  67 /  30  30  40  50  30
MONTGOMERY  70  94  71  89  68 /  20  20  30  50  30
TROY        67  94  70  88  68 /  10  20  30  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 3, 7:55 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CDT SUN JUN 3 2012

ALZ011>015-017>050-041500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
755 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT FOR AREAS
NORTH OF I-20 AS ANOTHER THUNDERSTORM COMPLEX MOVES ACROSS THE AREA
FROM THE NORTHWEST. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A THREAT OF SEVERE WEATHER WILL CONTINUE INTO MONDAY MORNING FOR
AREAS NORTH OF INTERSTATE 20. BY MONDAY AFTERNOON AND INTO THE
EVENING...THE THREAT SHIFTS SLIGHTLY SOUTH AND WEST...WITH AREAS
GENERALLY ALONG AND NORTH OF I-20 HAVING THE BEST CHANCE FOR
SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL SPREAD TO ALL OF CENTRAL ALABAMA
ON TUESDAY. DAMAGING WINDS AND HAIL WILL CONTINUE TO BE THE MAIN
THREATS.

THIS PATTERN OF ACTIVE WEATHER IS DEPENDENT ON A NUMBER OF
FACTORS...SO TIMING AND LOCATION COULD CHANGE OVER THE NEXT COUPLE
OF DAY. CHECK BACK WITH THIS PRODUCT FOR THE LATEST INFORMATION ON
THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
PERIODICALLY THROUGH TUESDAY EVENING.

In the hours before

Local storm report, Jun 3, 6:44 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT SUN JUN 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     WNW ELDRIDGE            33.92N 87.62W
06/03/2012                   WALKER             AL   FIRE DEPT/RESCUE

            TREE DOWN ALONG HWY 13 IN ELDRIDGE.

&&

AG
Local storm report, Jun 3, 7:12 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CDT SUN JUN 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     6 WSW HACKLEBURG        34.23N 87.92W
06/03/2012                   MARION             AL   PUBLIC

            LARGE TREE LIMBS DOWN SOUTHWEST OF HACKLEBURG. A MEDIUM
            SIZED TREE WAS DOWN ACROSS COUNTY ROAD 167 NEAR HWY 43
            NORTH. ALSO POWER LINES DOWN ON COUNTY ROAD 176.

0250 PM     TSTM WND DMG     WNW ELDRIDGE            33.92N 87.62W
06/03/2012                   WALKER             AL   FIRE DEPT/RESCUE

            TREE DOWN ALONG HWY 13 IN ELDRIDGE.

0305 PM     TSTM WND DMG     2 NE CEDRUM AREA        33.88N 87.42W
06/03/2012                   WALKER             AL   BROADCAST MEDIA

            TREE DOWN IN SARAGOSSA ALONG LANGSTON ROAD.

0312 PM     TSTM WND DMG     5 SW JASPER             33.80N 87.34W
06/03/2012                   WALKER             AL   FIRE DEPT/RESCUE

            TREES DOWN ON HWY 69 NEAR DUTTON HILL ROAD.

0317 PM     TSTM WND DMG     2 S JASPER              33.82N 87.27W
06/03/2012                   WALKER             AL   FIRE DEPT/RESCUE

            TREE AND POWER LINES DOWN ON SE 33RD STREET IN JASPER.

0344 PM     TSTM WND DMG     5 NE CORDOVA            33.82N 87.13W
06/03/2012                   WALKER             AL   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN ALONG 1200 BLOCK OF SIPSEY
            ROAD.

0346 PM     TSTM WND DMG     4 SSW WEST JEFFERSON    33.60N 87.09W
06/03/2012                   JEFFERSON          AL   TRAINED SPOTTER

            FOUR TREES DOWN.

0400 PM     TSTM WND DMG     5 WSW BIRMINGHAM        33.51N 86.89W
06/03/2012                   JEFFERSON          AL   BROADCAST MEDIA

            TREE DOWN ON STRUCTURE ON ELSLEY.

0400 PM     TSTM WND DMG     6 SSW BIRMINGHAM        33.45N 86.82W
06/03/2012                   JEFFERSON          AL   LAW ENFORCEMENT

            TREES DOWN ALONG STATE FARM HWY IN HOMEWOOD.

0410 PM     HAIL             3 S BIRMINGHAM          33.48N 86.81W
06/03/2012  E1.00 INCH       JEFFERSON          AL   BROADCAST MEDIA

            AT WIAT STUDIOS.

0410 PM     HAIL             2 SSE BIRMINGHAM        33.51N 86.79W
06/03/2012  E1.75 INCH       JEFFERSON          AL   PUBLIC

            AT ST VINCENTS HOSPITAL.

0415 PM     TSTM WND DMG     4 SSE IRONDALE          33.48N 86.68W
06/03/2012                   JEFFERSON          AL   BROADCAST MEDIA

            TREE DOWN.

0415 PM     TSTM WND DMG     MOUNTAIN BROOK          33.49N 86.74W
06/03/2012                   JEFFERSON          AL   FIRE DEPT/RESCUE

            MOUNTIAN BROOK FD HAS RECEIVED REPORTS OF TREES AND POWER
            LINES DOWN ACROSS THE CITY.

0415 PM     HAIL             IRONDALE                33.54N 86.71W
06/03/2012  E1.00 INCH       JEFFERSON          AL   NWS EMPLOYEE

0430 PM     HAIL             4 SW CHELSEA            33.29N 86.69W
06/03/2012  E1.00 INCH       SHELBY             AL   NWS EMPLOYEE

&&

AG
Special weather statement, Jun 4, 12:15 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT MON JUN 4 2012

ALZ011-014-040600-
MARION AL-WINSTON AL-
1215 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND MARION COUNTIES UNTIL
100 AM CDT...

AT 1213 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
MOULTON TO 12 MILES WEST OF MOULTON TO 8 MILES SOUTHEAST OF
RUSSELLVILLE TO 7 MILES NORTH OF HACKLEBURG TO RED BAY...AND MOVING
SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  HAMILTON...
  LYNN...
  ARLEY...
  HACKLEBURG...

&&

LAT...LON 3430 8711 3404 8711 3399 8720 3400 8725
      3400 8763 3398 8768 3401 8795 3402 8796
      3403 8799 3405 8799 3406 8815 3419 8820
      3432 8818
TIME...MOT...LOC 0515Z 316DEG 45KT 3464 8740 3450 8748
          3439 8764 3435 8782 3436 8807

27
Special weather statement, Jun 4, 12:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CDT MON JUN 4 2012

ALZ018-020-040630-
CHEROKEE AL-ETOWAH AL-
1239 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 130 AM CDT...

AT 1235 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MENTONE TO LITTLE RIVER
FALLS TO 6 MILES NORTH OF SAND ROCK TO 7 MILES NORTHWEST OF TABOR
ROAD TO 6 MILES NORTHEAST OF BOAZ...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CEDAR BLUFF...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...
  GADSDEN...
  RAINBOW CITY...

&&

LAT...LON 3397 8539 3396 8549 3394 8550 3397 8574
      3394 8574 3395 8588 3391 8590 3392 8595
      3387 8600 3418 8619 3421 8610 3421 8585
      3425 8584 3426 8578 3438 8563 3449 8558
      3453 8552
TIME...MOT...LOC 0540Z 312DEG 41KT 3455 8554 3441 8556
          3430 8570 3424 8587 3423 8605

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:15 AM CDTSpecial Weather StatementBMXMarion, Winston45 min
Jun 4, 12:57 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker, Winston48 min
Jun 4, 5:00 AM CDTSevere Thunderstorm WarningBMXMarion45 min
Jun 4, 5:42 AM CDTSpecial Weather StatementBMXFayette, Lamar, Walker, Winston48 min
Jun 4, 6:28 AM CDTSpecial Weather StatementBMXFayette, Jefferson, Lamar, Walker47 min
Jun 4, 6:49 AM CDTSpecial Weather StatementBMXSt. Clair41 min
Jun 4, 7:12 AM CDTSpecial Weather StatementBMXClay, Pickens, Shelby, Talladega, Tuscaloosa48 min
Jun 4, 7:15 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa29 min
Jun 4, 7:32 AM CDTSpecial Weather StatementBMXCalhoun, Clay, Cleburne58 min
Jun 4, 7:51 AM CDTSpecial Weather StatementBMXBibb, Chilton39 min
Jun 4, 7:56 AM CDTSpecial Weather StatementBMXCoosa, Randolph, Tallapoosa64 min
Jun 4, 8:22 AM CDTSpecial Weather StatementBMXChambers38 min
Jun 4, 8:25 AM CDTSpecial Weather StatementBMXAutauga, Elmore65 min
Jun 4, 8:27 AM CDTSpecial Weather StatementBMXChilton18 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.